Alert archive / South Dakota / Wind Advisories in 2024
Wind Advisory 3, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at Mar 6, 2024, 3:25 AM CST for 13 counties in South Dakota. It took effect at Mar 6, 2024, 9:00 AM CST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Mar 6, 2024, 3:25 AM CST (09:25 UTC)
- In effect from
- Mar 6, 2024, 9:00 AM CST
- Expired
- Mar 6, 2024, 6:00 PM CST
- In force
- 9 hr
- Issued by
- NWS Sioux Falls, SD
Counties Aurora County, SD, Beadle County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Jerauld County, SD, Kingsbury County, SD, Miner County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 121 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
174 WWUS73 KFSD 060925 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 325 AM CST Wed Mar 6 2024 SDZ038>040-050-052>054-057>060-063-064-061730- /O.NEW.KFSD.WI.Y.0003.240306T1500Z-240306T2000Z/ Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Brule- Aurora-Davison-Hanson-Charles Mix-Douglas- Including the cities of Chamberlain, Mitchell, Arlington, Burke, Marty, Howard, Plankinton, Wessington Springs, Platte, Emery, Lake Andes, Corsica, De Smet, Delmont, Alexandria, Woonsocket, Kimball, Armour, Lake Preston, Stickney, Alpena, Gregory, Brookings, Wagner, White Lake, and Huron 325 AM CST Wed Mar 6 2024 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 2 PM CST THIS AFTERNOON... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of central, east central, south central, and southeast South Dakota. * WHEN...From 9 AM this morning to 2 PM CST this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ IG
3 follow-up statements
953 WWUS73 KFSD 061709 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1109 AM CST Wed Mar 6 2024 SDZ038>040-050-052>054-057>060-063-064-062000- /O.CON.KFSD.WI.Y.0003.000000T0000Z-240306T2000Z/ Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Brule- Aurora-Davison-Hanson-Charles Mix-Douglas- Including the cities of Huron, De Smet, Arlington, Lake Preston, Brookings, Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Howard, Chamberlain, Kimball, Plankinton, White Lake, Stickney, Mitchell, Alexandria, Emery, Wagner, Platte, Lake Andes, Marty, Armour, Corsica, and Delmont 1109 AM CST Wed Mar 6 2024 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 2 PM CST THIS AFTERNOON... * WHAT...South winds 25 to 30 mph with gusts up to 45 mph. * WHERE...Portions of central, east central, south central and southeast South Dakota. * WHEN...Until 2 PM CST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
458 WWUS73 KFSD 061924 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 124 PM CST Wed Mar 6 2024 SDZ038>040-050-052>054-057>060-063-064-070000- /O.EXT.KFSD.WI.Y.0003.000000T0000Z-240307T0000Z/ Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Brule- Aurora-Davison-Hanson-Charles Mix-Douglas- Including the cities of Huron, De Smet, Arlington, Lake Preston, Brookings, Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Howard, Chamberlain, Kimball, Plankinton, White Lake, Stickney, Mitchell, Alexandria, Emery, Wagner, Platte, Lake Andes, Marty, Armour, Corsica, and Delmont 124 PM CST Wed Mar 6 2024 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph. * WHERE...Portions of central, east central, south central and southeast South Dakota. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
780 WWUS73 KFSD 062352 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 552 PM CST Wed Mar 6 2024 SDZ038>040-050-052>054-057>060-063-064-070100- /O.EXP.KFSD.WI.Y.0003.000000T0000Z-240307T0000Z/ Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Brule- Aurora-Davison-Hanson-Charles Mix-Douglas- Including the cities of Chamberlain, Wagner, Alexandria, De Smet, Brookings, Platte, Armour, Kimball, Plankinton, Woonsocket, Burke, Stickney, Howard, Lake Preston, Alpena, Wessington Springs, White Lake, Mitchell, Emery, Corsica, Huron, Marty, Arlington, Lake Andes, Gregory, and Delmont 552 PM CST Wed Mar 6 2024 ...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING... Winds continue to decrease across the area. $$ JM
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Mar 5, 10:12 PM CST, 5 hours 13 minutes earlier. Its key messages:
- Elevated to critical fire danger will be possible Wednesday along and west of I-29.
- More focused precipitation chances (20-50%) return Wednesday night as a cold front dives southeastward across the region. Accumulations looks to remain less than a tenth of an inch with this first wave.
- Low to medium (30-60%) chances for precipitation Thursday night into Friday along and south of Highway 20. Expect this precipitation to begin as rain and transition to wintry mix/snow near sunrise Friday morning. Accumulations should remain light.
- Another warm weekend is in store as temperatures climb back into the 50s and 60s.
Area forecast discussion, Mar 5, 10:12 PM CST, 5 hours 13 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1012 PM CST Tue Mar 5 2024 .KEY MESSAGES... - Elevated to critical fire danger will be possible Wednesday along and west of I-29. - More focused precipitation chances (20-50%) return Wednesday night as a cold front dives southeastward across the region. Accumulations looks to remain less than a tenth of an inch with this first wave. - Low to medium (30-60%) chances for precipitation Thursday night into Friday along and south of Highway 20. Expect this precipitation to begin as rain and transition to wintry mix/snow near sunrise Friday morning. Accumulations should remain light. - Another warm weekend is in store as temperatures climb back into the 50s and 60s. && .DISCUSSION... Issued at 239 PM CST Tue Mar 5 2024 Quiet conditions continue to prevail across the region, with latest observations showing mostly sunny skies and temperatures in the upper 40s to lower 50s. Southwesterly winds during this time have also been a bit breezy, with gusts ranging between 20 to 30 MPH. That being said, should see winds quickly diminish as we approach sunset and remain light and variable through midnight. Direction then shifts southeasterly for the remainder of the overnight period, as cloud cover begins to increase ahead of our next system. As such, expect lows to remain on the milder side, as temperatures only fall into the upper 20s to lower 30s. As alluded to in the previous discussion, expect active weather to return for the latter half of the work week as two waves take aim the region. We'll start Wednesday off on a dry and breezy note ahead of an advancing cold front and upper level trough along the International Border. Currently have southerly winds between 15 to 25 MPH, with gusts between 25 to 40 MPH. Thus, with the aid of WAA, have highs rising into the 50s to lower 60s, with the warmest values along the MO River Valley and west of the James River. Do think it's worth noting however, that the combination of breezy winds and dewpoints in the upper teens to 20s will result in elevated to critical fire danger along and west of I-29. So, we strongly encourage you to exercise caution with any activity that may cause a spark, as fires can spread quickly under these conditions! Look for gusts to gradually subside through sunset as the aforementioned sfc cold front dives across the region. As a result, expect precipitation chances (20-40%) to increase during this time and winds to shift to the northwest in the wake of FROPA. Thursday, a second wave moves northeast out of Colorado and New Mexico. Ensemble confidence has held steady that our southern counties will see some precipitation beginning late in the evening out of the low pressure system that develops. Probability of 24 hour precipitation greater than or equal to 0.1" continues to be low to medium (30-60%) and increases as you move south. Overall this run ensembles have tightened the northern precipitation gradient, reducing how far north precipitation will intrude. At this time, precipitation looks to remain along and south of the Highway 20 corridor. BUFKIT soundings from the NAM and GFS indicate deep saturation through the column. The temperature at precipitation onset will be above zero and remain so for most of the event. Just before sunrise the wet bulb falls below zero and rain should change to a wintry mix/snow. Since most of the precipitation is expected to fall as rain, do not expect totals to be much more than a dusting to a quarter of an inch. Precipitation tapers off through the early afternoon and clears out by Friday afternoon. Please note, there is enough variance in solutions that changes in track and totals are still possible. Highs for Thursday will be in the 40-50s, with lows in the 20-30s. Friday afternoon, winds are northerly and begin to increase as CAA on the back side of the low pressure boosts surface winds. Gusts will be greatest along and south of Highway 20 where they could reach up to 30 mph. Gusts will be 20-25 mph for everywhere else. Highs will be limited thanks to the cold air coming down, generally in the 40s with lows in the 20s. Winds calm quickly after sunset. For the weekend, winds will be light with gusts in the teens. Saturday begins another warming trend with highs in the 40-50s, followed by 50-60s Sunday, and widespread upper 60s Monday. Relative humidity will be low, generally in the 30% range at peak afternoon heating. As temperatures climb and with continued dry conditions, even with light winds, fire danger will continue to be a concern. Please continue to use caution with sources of sparks and report any fires immediately. && .AVIATION /06Z TAFS THROUGH 06Z THURSDAY/... Issued at 1012 PM CST Tue Mar 5 2024 Winds are currently transitioning to become out of the south- southeast by the early/mid overnight hours. A few hours of LLWS are expected for areas along and west of the James River Valley from 0400-1000 LST as a strong low-level jet moves overhead, with LLWS conditions weakening as surface wind speeds increase. Winds will be gusting into the 30s and lower 40s by the mid-morning hours, particularly for those west of a Windom, MN to Sioux City, IA line, while areas east of that line in the 15-25 mph range. Chances for light rain/snow return to the region during the evening and overnight hours into Thursday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...SST/AJP AVIATION...APT
Hazardous weather outlook, Mar 5, 8:12 PM CST, 7 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 812 PM CST Tue Mar 5 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-070215- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 812 PM CST Tue Mar 5 2024 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. More mild and breezy conditions are expected for Wednesday, where winds will be gusting 25 to 45 mph, highest west of I-29. In combination with relative humidity values below 30 percent, this will lead to elevated to near-critical fire weather conditions across the area. Most critical fire weather conditions look to occur west of I-29, where winds will be strongest. However, increasing cloud cover could slightly decrease fire weather potential. Pay attention to any activities that may spark a fire. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 3:24 AM CST | Red Flag Warning | FSD | Aurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more | 15 hr |
Nearby
Wind Advisories in South Dakota, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.